OCD Medicines Other Than SSRIsSkip to the navigation
Although selective serotonin reuptake inhibitors (SSRIs) are most often used to treat obsessive-compulsive disorder (OCD), there are other medicines that may be used or added to SSRI medicines for OCD.
Risperidone (Risperdal) is one such medicine that sometimes is added to SSRI treatment of OCD. Risperidone has been shown to reduce depression and anxiety symptoms in people with OCD whose symptoms have not responded to an SSRI alone.1 Risperidone is an antipsychotic drug that can cause some negative side effects, such as:
- Problems with thinking, reasoning, or remembering.
- Fatigue or sleepiness.
- Weight gain.
- Abnormal cholesterol or blood sugar levels.
- Movement disorders.
The makers of Risperdal (risperidone) have recently issued a warning that there may be an increased risk of stroke among older adults who take this medicine. Discuss this risk with your doctor before trying Risperdal (risperidone).
Another medicine that might be added to SSRI treatment of OCD is clonazepam. Clonazepam is considered both an anticonvulsant and a benzodiazepine medicine. It sometimes is used to treat anxiety disorders as well as Tourette's disorder (a tic disorder). Research is ongoing to find out how effective it is to add clonazepam to an SSRI to treat OCD.
If other mental health disorders (such as depression) are present along with OCD, it may be necessary to treat the disorders at the same time with additional medicines that may include:
- Mood stabilizers (such as carbamazepine), sometimes used to treat depression.
- Antianxiety medicines (such as alprazolam), sometimes used to treat anxiety disorders.
- Atypical antipsychotic medicines (such as olanzapine), sometimes used to treat severe OCD if the person experiences a loss of reality, paranoia, and/or psychosis.
The U.S. Food and Drug Administration (FDA) has issued a warning on anticonvulsant and mood stabilizer medicines and the risk of suicide and suicidal thoughts. The FDA does not recommend that people stop using these medicines. Instead, people who take anticonvulsant or mood stabilizer medicine should be watched closely for warning signs of suicide. People who take anticonvulsant or mood stabilizer medicine and who are worried about this side effect should talk to a doctor.
See Drug Reference for more information about these medicines. (Drug Reference is not available on all systems.)
Primary Medical Reviewer Patrice Burgess, MD - Family Medicine
Specialist Medical Reviewer Lisa S. Weinstock, MD - Psychiatry
Current as ofNovember 14, 2014
Current as of: November 14, 2014
To learn more, visit Healthwise.org
© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.